Alert archive / Minnesota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 56, NWS Duluth, MN

July 14, 2003Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin

NWS Duluth, MN issued this severe thunderstorm warning at Jul 14, 2003, 10:16 AM CDT for Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 14, 2003, 10:16 AM CDT (15:16 UTC)
Expired
Jul 14, 2003, 10:45 AM CDT
In force
29 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 15:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 3.3 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2003-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 93 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2003-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
93 J/kg
Mixed-layer CIN
-353 J/kg
Mixed-layer LCL
1491 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:35 AM CDT, 7 hours 41 minutes earlier.

Area forecast discussion, Jul 14, 2:35 AM CDT, 7 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
235 AM CDT TUE JUL 14 2003

SFC TROF RUNS N-S THRU NORTH CNTRL WI. LINGERING SHWRS CONTINUE FOR
FAR ERN ZONES, BUT EXTRAPOLATION TAKES THEM OUT OF THE AREA BY ZONE
TIME. SO WE WILL NOT MENTION THEM. OLD OUTFLOW BNDRYS COULD SPARK
ISOLD SHWRS, BUT DONT THINK ITS WORTH MENTIONING ATTM. ANOTHER
SIMILAR BATCH OF COOLER TOPS IS FLOATING THRU THE MN ARROWHEAD,
PROBABLY DEBRIS FROM EARLIER CONVECTION IN FGFS AREA.

HIGH PRES SETTLING IN TDA WITH AN 850 COOL POOL ALG THE CAN BDR.
CU RULE FIEDLS INDICATE THAT AREA AND NWRN WI COULD HAVE A THICK
CU FIELD TDA. ITS PSBLE TO GET A FEW SPRINKLES, BUT WILL NOT
MENTION ATTM.

NEXT WX ISSUE WILL BE WED AFTN. THE PTN SHIFTS ARND PRETTY QUICKLY,
AND WAA ADVECTION SETS UP IN THE DAKS AND NWRN MN. THE 850 TEMPS GO
FROM ABOUT 10 C TDA TO 18 ON WED. THE WAA SETS UP A WM FNTL BNDRY
THAT CUTS ACRS THE NWRN CORNER OF THE MN CWA. DEW PTS IN THE 60-65
DEG RANGE RETURN WHICH PRODUCE CAPE OF 1000 J/KG AND -6 LI VALUES
FOR WED AFTN. THE 700 MB TEMPS REMAIN BELOW 10C AT THAT TIME
ACCORDING TO THE ETA. SO IT APPEARS THAT THE FNTL ZONE WILL BE A
FOCUS FOR AFTN CONVECTION. ALTHO THE POPS WERE PULLED FOR THE
ENTIRE CWA EARLIER, WE FELT COMPELLED TO REINTRODUCE THEM UP THERE.
ELSEWHERE IN THE CWA, WE DID NOT MENTION PCPN. IT WOULD LIKELY BE A
NOCTURNAL EVENT.

KEPT THE EXISTING TEMPS FOR THE MOST PART WHICH ARE A BLEND OF THE
GFS AND ETA. ETA WAS USED AS THE MODEL OF CHOICE HERE.

.DLH...NONE.

CS
Hazardous weather outlook, Jul 14, 7:15 AM CDT, 3 hours 1 minute before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-151230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
715 AM CDT MON JUL 14 2003

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL MOVE INTO CENTRAL MINNESOTA AROUND NOON
AND REACH THE MINNESOTA WISCONSIN BORDER AROUND MID AFTERNOON.
FINALLY, THE STORMS WILL REACH NORTH CENTRAL WISCONSIN THIS
EVENING. THE GREATEST THREAT WILL BE STRONG WINDS AND POSSIBLE
TORNADOES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
TUESDAY WILL BE A DAY OF RELIEF...BUT THUNDERSTORMS ARE EXPECTED
AGAIN FOR WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED MAINLY THIS AFTERNOON AND
EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

CS

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 4:53 PM CDTSevere Thunderstorm WarningDLHKoochiching82 min
Jul 14, 5:24 PM CDTSevere Thunderstorm WarningDLHCass51 min
Jul 14, 5:37 PM CDTTornado WarningDLHKoochiching, Saint Louis53 min
Jul 14, 5:43 PM CDTTornado WarningDLHCass32 min
Jul 14, 6:13 PM CDTSevere Thunderstorm WarningDLHAitkin, Crow Wing32 min
Jul 14, 6:29 PM CDTSevere Thunderstorm WarningDLHSaint Louis61 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2003Severe Thunderstorm Warnings in Wisconsin, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.